Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 9, 2013, 9:24 PM MST for Pima County, Arizona. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2013, 9:24 PM MST (04:24 UTC)
- Expired
- Sep 9, 2013, 10:45 PM MST
- In force
- 81 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 4.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545
WGUS55 KTWC 100424
FFWTWC
AZC019-100545-
/O.NEW.KTWC.FF.W.0048.130910T0424Z-130910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
924 PM MST MON SEP 9 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 1045 PM MST
* AT 912 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
ALONG HIGHWAY 286...SOUTH OF HIGHWAY 86 AND NORTH OF THE JUNCTION
OF 286 AND ARIVACA ROAD. MOTORISTS SHOULD BE VERY CAUTIOUS IF
TRAVELING OR PLANNING TO TRAVEL HIGHWAY 286 THIS EVENING. THIS
PARTICULAR ROADWAY HAS MANY DIPS WHERE SWIFT MOVING WATER CROSSING
THE ROADWAY WILL BE VERY DIFFICULT TO SEE UNTIL YOUR VEHICLE IS
NEARLY IN THE DIP. MOTORISTS SHOULD DRIVE SLOWLY AND BE CAUTIOUS
WHEN APPROACHING DIPS.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3193 11165 3193 11128 3184 11113 3168 11129
3168 11164
$$2 follow-up statements
069
WGUS75 KTWC 100459
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
959 PM MST MON SEP 9 2013
AZC019-100545-
/O.CON.KTWC.FF.W.0048.000000T0000Z-130910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
959 PM MST MON SEP 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...
AT 946 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY
RAIN ALONG HIGHWAY 286 IN CENTRAL PIMA COUNTY. THIS ROADWAY CONNECTS
THREE POINTS TO AREAS SOUTH TOWARD ARIVACA. RADAR RAINFALL ESTIMATES
INDICATE THAT AMOUNTS IN EXCESS OF 2.5 INCHES MAY HAVE FALLEN JUST
TO THE WEST OF HIGHWAY 286 AND NEAR ALTAR...BROWN AND LITTLE THOMAS
WASHES. IN ADDITION...AN AUTOMATED RAIN GAUGE ON ALTAR WASH AT
HIGHWAY 286 MEASURED 1.22 INCHES IN THE PAST HOUR. MOTORISTS
TRAVELING ALONG 286 SHOULD EXPECT MANY OF THE DIPS TO BE IMPASSABLE
FOR AT LEAST ANOTHER COUPLE OF HOURS OR SO. DRIVE SLOWLY AND BE
ESPECIALLY CAUTIOUS WHEN APPROACHING DIPS IN THE ROAD. IF THE WATER
IS COVERING THE ROADWAY...DO NOT ATTEMPT TO CROSS THE ROADWAY.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3193 11165 3193 11128 3184 11113 3168 11129
3168 11164
$$967
WGUS75 KTWC 100539
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1039 PM MST MON SEP 9 2013
AZC019-100547-
/O.EXP.KTWC.FF.W.0048.000000T0000Z-130910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1039 PM MST MON SEP 9 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...
THE HEAVY RAIN THAT FELL ALONG HIGHWAY 286 TO THE NORTH OF ARIVACA
ROAD HAS HAD AMPLE TIME TO DRAIN INTO WASHES AND THE THREAT OF FLASH
FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE AT 1045 PM MST.
HOWEVER...SIGNIFICANT PONDING OF WATER IS LIKELY IN THE ROADWAY DIPS
ALONG HIGHWAY 286.
LAT...LON 3193 11165 3193 11128 3184 11113 3168 11129
3168 11164
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:05 PM MST, 19 minutes earlier.
Area forecast discussion, Sep 9, 9:05 PM MST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 905 PM MST MON SEP 9 2013 .SYNOPSIS...ABUNDANT MOISTURE WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. HEAVY DOWNPOURS COULD RESULT IN LOCALIZED RUNOFF PROBLEMS...ESPECIALLY TONIGHT INTO TUESDAY. A GRADUAL DECREASE IN MOISTURE WILL THEN LEAD TO REDUCED SHOWER AND THUNDERSTORM ACTIVITY DURING THE SECOND HALF OF THE WEEK. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS HIGH PRESSURE CENTERED OVER THE MID MISSISSIPPI RIVER VALLEY WITH A TROUGH CURRENTLY SPINNING OVER EXTREME SOUTHERN CALIFORNIA. WITH AN UPPER LEVEL DISTURBANCE ROTATING THROUGH THE BASE OF THE TROUGH...THE LATEST RADAR MOSAIC SHOWS PLENTY OF CONVECTION FIRING OVER THE YUMA AREA WITH NEARLY SOLID COVERAGE OVER THAT AREA...BUT THE STORMS ARE NOW MOVING TO THE SOUTH INTO EXTREME NORTHERN MEXICO. CLOSER TO HOME...MOSTLY LIGHT SHOWERS CONTINUE OVER EASTERN PORTIONS OF PIMA AND SANTA CRUZ COUNTIES AND INTO WESTERN COCHISE COUNTY... WHERE MODERATE TO HEAVY RAIN OCCURRED EARLIER TODAY. THE AREA OF CONCERN NOW IS OVER THE TOHONO O'ODHAM NATION WHERE OUTFLOWS FROM STORMS FARTHER WEST...COMBINED WITH THE UPPER LEVEL IMPULSE FROM THE SOUTH...HAVE TRIGGERED STORMS IN A LINE FROM NEAR PAPAGO FARMS ON THE EXTREME SOUTHERN EDGE OF THE NATION...TO SOUTH OF SELLS AND KITT PEAK TOWARD THE GREEN VALLEY AREA. THESE SHOWERS AND STORMS WILL CONTINUE TO MOVE TO THE NORTHEAST THIS EVENING. FOR THE SHORT TERM A SMALL STREAM FLOOD ADVISORY WAS ISSUED AT 836 PM MST FOR MOST OF CENTRAL PIMA COUNTY UNTIL 1130 PM MST THIS EVENING. THE LIKELY TO CATEGORICAL POPS FOR THE REST OF THE NIGHT CONTINUE TO LOOK GOOD... SO NO CHANGES ARE PLANNED TO THE POP FORECAST. AS OF 04Z (9 PM MST)...TEMPERATURES RANGED FROM THE UPPER 60S TO THE UPPER 70S AND THESE READINGS LOOK VERY REASONABLE WITH REGARD TO THE INHERITED OVERNIGHT LOW TEMPERATURE FORECASTS. THEREFORE...NO CHANGES ARE PLANNED TO TEMPS AT THIS TIME. FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO THE PREVIOUS DISCUSSION BELOW. && .AVIATION...SCATTERED TO NUMEROUS SHRA AND ISOLD -TSRA WILL OCCUR THRU TUESDAY AFTERNOON OR 11/00Z. EXPECT MVFR CIGS/VSBYS AND BRIEF IFR CIGS ASSOCIATED WITH THE STRONGEST SHRA/TSRA. OTHERWISE...CLOUD DECKS WILL GENERALLY BE 8-12K FT AGL WITH A FEW LOCALES REPORTING CIGS OF BETWEEN 3-6K FT. SURFACE WIND WILL MOSTLY BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH TUESDAY. A DRYING TREND WILL THEN OCCUR FROM THE WEST TO EAST STARTING WEDNESDAY AND CONTINUING INTO THE WEEKEND. THE BEST CHANCE FOR RAINFALL BY THE END OF THE WEEK WILL BE ACROSS GREENLEE...GRAHAM AND COCHISE COUNTIES EAST OF TUCSON. DAYTIME TEMPERATURES TUESDAY AND WEDNESDAY WILL BE WELL BELOW NORMAL FOLLOWED BY MARKEDLY WARMER DAYTIME TEMPERATURES DURING THE LATTER PART OF THE WEEK AND THIS WEEKEND. && .PREVIOUS DISCUSSION...TOMORROW INTO LATE WEEK THE TROUGH OFF TO THE W WILL PUSH ACROSS THE AREA DRYING US OUT FROM W TO E. IN FACT BY WEDNESDAY THE BEST MOISTURE WILL BE E OF TUCSON AS WELL AS THE PRIMARY ENERGY FROM THE AFOREMENTIONED TROUGH. THEREFORE...HAVE TRENDED POPS DOWN FOR WED/THURS FROM TUCSON W-WARD. HAVE KEPT JUST BELOW MENTIONABLE POPS ACROSS THE FAR WRN ZONES THURS THOUGH CONFIDENCE IS ON THE RISE THAT THIS AREA WILL REMAIN DRY. THIS DRYING TREND WILL ALSO ALLOW THINGS TO WARM BACK UP...THOUGH CURRENT THINKING IS MOST SITES WILL STAY BELOW THE CENTURY MARK FOR MOST OF THE FORECAST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 9, 5:41 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 541 PM MST MON SEP 9 2013 AZZ501-502-100130- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ- 541 PM MST MON SEP 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 630 PM MST... AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT... OR 55 MILES WEST OF SELLS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...GUNSIGHT AND WHY. LAT...LON 3237 11267 3187 11263 3194 11289 3230 11295 TIME...MOT...LOC 0041Z 240DEG 10KT 3203 11279
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:41 PM MST | Special Weather Statement | TWC | 49 min | |
| Sep 9, 6:05 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Sep 9, 8:36 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Sep 10, 12:08 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 10, 3:01 PM MST | River Flood Advisory | TWC | Greenlee | 35 hr |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.